Texas, 2009

Hail in Texas, September 6, 2009

September 6, 2009 · NWS FWD · 1 event in 1 county or zone

Scattered afternoon thunderstorms developed in north Texas, and one thunderstorm produced hail up to quarter size in Cooke County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered afternoon thunderstorms developed in north Texas, and one thunderstorm produced hail up to quarter size in Cooke County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 6, 1:37 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 6, 1:37 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
237 PM CDT SUN SEP 6 2009

.DISCUSSION...
POPCORN CONVECTION EXPECTED TO CONTINUE THIS AFTERNOON. WINDS ARE
LIGHT AND VARIABLE BELOW 20K FEET AND MID LEVEL LAPSE RATES ARE
WEAK...SO EXPECT NO SEVERE. BOUNDARY COLLISIONS WILL LIKELY
DETERMINE WHERE FURTHER DEVELOPMENT OCCURS...AND RAINFALL AMOUNTS
WILL BE VERY SPOTTY.

PRECIP CHANCES REMAIN LOW MONDAY THROUGH THURSDAY
AFTERNOON...WHEN A FRONT STALLING IN OKLAHOMA PROVIDES A SLIGHT
CHANCE NEAR THE RED RIVER. COLD FRONT NOW PROGGED BY GFS & ECMWF
TO MOVE THROUGH SATURDAY...AND HAVE FORECAST POPS AREA WIDE TO
COVER THAT SITUATION.

WITH THE MOISTURE REMAINING IN PLACE AND SUNNY SKIES
EXPECTED...TEMPERATURES WILL REMAIN A BIT ABOVE AVERAGE UNTIL
SATURDAY WHEN THE COLD FRONT SHOULD COOL THE AREA DOWN A BIT.  84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  95  72  93  71 /  10  10   5   5  10
WACO, TX              70  95  72  94  71 /  10  10  10  10  10
PARIS, TX             66  92  68  92  67 /  10  20   5   5  10
DENTON, TX            67  94  71  92  70 /  10  10   5   5  10
MCKINNEY, TX          65  94  69  92  69 /  10  10   5   5  10
DALLAS, TX            70  94  72  92  71 /  10  10   5   5  10
TERRELL, TX           68  94  70  92  71 /  10  20   5   5  10
CORSICANA, TX         70  94  71  93  71 /  10  20   5   5  10
TEMPLE, TX            70  94  72  94  70 /  10  20  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 6, 1:36 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
236 PM CDT SUN SEP 6 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
236 PM CDT SUN SEP 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH TEXAS TODAY. DUE
TO THE SLOW MOVING NATURE OF THESE STORMS...SOME AREAS MAY RECEIVE
UP TO ONE AND HALF INCHES OF RAIN WHICH MAY RESULT IN NUISANCE
FLOODING OF LOW LYING AREAS. SEVERE WEATHER IS NOT EXPECTED BUT
SOME STORMS COULD PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON FOR
LOCATIONS EAST OF INTERSTATE 35. GUSTY WINDS ARE POSSIBLE FROM
SOME OF THE STORMS AND NUISANCE FLOODING OF LOW LYING AREAS MAY
OCCUR.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY FOR
AREAS NORTH OF INTERSTATE 20 AND ON SATURDAY ACROSS ALL OF NORTH
TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

85/NH

In the hours before

Special weather statement, Sep 6, 2:37 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
337 PM CDT SUN SEP 6 2009

TXZ095-062100-
LAMAR TX-
337 PM CDT SUN SEP 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN LAMAR COUNTY

AT 337 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PARIS...MOVING SOUTHEAST AT
15 MPH.

VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3344 9547 3345 9552 3347 9555 3349 9565
      3361 9578 3374 9563 3354 9535
TIME...MOT...LOC 2037Z 315DEG 12KT 3361 9563

85/NH

The radar

The Dallas/Ft Worth radar (KFWS), 114 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cooke

When
September 6, 3:08 PM CST
Where
Cooke County, 3.02 mi SSW of Gainesville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.588, -97.165

Nickel to Quarter size hail was reported at Interstate 35, mile marker 493.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190643.